Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 906, NWS Norman, OK

October 21, 2017Wichita County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 7:10 PM CDT for Wichita County, Wilbarger County, Texas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2017, 7:10 PM CDT (00:10 UTC)
Expired
Oct 21, 2017, 8:00 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 7:21 PM CDTHAIL 1Electra, TX
Oct 21, 7:42 PM CDTTSTM WND DMGElectra, TXA FEW POWERLINES DOWN.
Oct 21, 7:46 PM CDTHAIL 1Electra, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS54 KOUN 220010
SVROUN
TXC485-487-220100-
/O.NEW.KOUN.SV.W.0906.171022T0010Z-171022T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
710 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Wichita County in northern Texas...
  Southeastern Wilbarger County in northern Texas...

* Until 800 PM CDT

* At 710 PM CDT, a severe thunderstorm was located 6 miles east of
  Grayback, moving east at 55 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Wichita Falls, Burkburnett, Iowa Park, Electra, Sheppard AFB,
  Harrold, Grayback, Pleasant Valley, Haynesville and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3407 9919 3415 9889 3416 9888 3415 9886
      3416 9886 3416 9881 3414 9880 3413 9874
      3413 9869 3417 9865 3415 9858 3406 9849
      3408 9844 3386 9843 3384 9916
TIME...MOT...LOC 0010Z 250DEG 48KT 3395 9906 

HAIL...2.50IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
780 
WWUS54 KOUN 220040 RRA
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
740 PM CDT SAT OCT 21 2017

TXC485-487-220100-
/O.CON.KOUN.SV.W.0906.000000T0000Z-171022T0100Z/
Wichita TX-Wilbarger TX-
740 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WICHITA AND SOUTHEASTERN WILBARGER COUNTIES...

At 740 PM CDT, the leading edge of severe thunderstorms was located 
along a line extending from 9 miles northwest of Iowa Park to 6 
miles north of Lake Diversion, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Electra, Sheppard AFB,
Harrold, Grayback, Pleasant Valley, Haynesville and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3401 9918 3415 9889 3416 9888 3415 9886
      3416 9886 3416 9881 3414 9880 3413 9874
      3413 9869 3417 9865 3415 9858 3406 9849
      3408 9844 3386 9843 3384 9916
TIME...MOT...LOC 0040Z 248DEG 33KT 3407 9876 3390 9894 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 19 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
651 PM CDT Sat Oct 21 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move east beyond central, southwest, and north
central Oklahoma before 11 PM. Until then very large hail and
strong wind gusts are likely in some areas. Ceilings will lift
quickly into VFR category when the cold front passes shortly after
thunderstorms. Gusty north winds will subside by mid-day Sunday.

&&

.PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/

DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  50  68  48 /  50 100   0   0
Hobart OK         79  46  70  47 /  70  90   0   0
Wichita Falls TX  83  50  71  48 /  30  90   0   0
Gage OK           76  40  71  46 /  20  10   0   0
Ponca City OK     77  47  69  46 /  80 100   0   0
Durant OK         80  56  71  48 /  20 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Oct 21, 6:33 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT SAT OCT 21 2017

OKZ016-017-022-023-220000-
Washita OK-Caddo OK-Custer OK-Blaine OK-
633 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo...southeastern Custer and southern Blaine Counties
Until 700 PM CDT...

AT 632 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Fay to 6 miles northeast of Colony, moving east
at 45 MPH. Another strong storm was located near Corn.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3576 9871 3594 9821 3573 9821 3572 9831
      3539 9831 3526 9899
TIME...MOT...LOC 2332Z 251DEG 39KT 3573 9859 3544 9862

..speg.
Special weather statement, Oct 21, 6:41 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
641 PM CDT SAT OCT 21 2017

OKZ007-008-012-013-220015-
Garfield OK-Kay OK-Grant OK-Noble OK-
641 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield...Kay...eastern
Grant and Noble Counties Until 715 PM CDT...

AT 640 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Lamont to near Covington, moving northeast at 35
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3670 9704 3668 9706 3660 9704
      3659 9706 3658 9700 3660 9691 3658 9689
      3655 9690 3653 9699 3651 9703 3635 9703
      3619 9774 3700 9766 3700 9675
TIME...MOT...LOC 2340Z 234DEG 32KT 3674 9757 3627 9760

..speg.
Local storm report, Oct 21, 6:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             4 W QUANAH              34.29N 99.81W
10/21/2017  E1.00 INCH       HARDEMAN           TX   LAW ENFORCEMENT

&&

MAD
Local storm report, Oct 21, 6:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             MOUNTAIN PARK           34.69N 98.95W
10/21/2017  E0.88 INCH       KIOWA              OK   NWS EMPLOYEE

&&

MAD
Local storm report, Oct 21, 6:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             QUANAH                  34.30N 99.74W
10/21/2017  E1.00 INCH       HARDEMAN           TX   BROADCAST MEDIA

&&

MAD
Special weather statement, Oct 21, 6:55 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
655 PM CDT SAT OCT 21 2017

OKZ018-024-220030-
Kingfisher OK-Canadian OK-
655 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kingfisher and northern Canadian
Counties Until 730 PM CDT...

AT 653 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Watonga to near Geary, moving east at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3613 9772 3560 9778 3551 9831 3572 9831
      3573 9821 3594 9821
TIME...MOT...LOC 2353Z 250DEG 39KT 3583 9828 3560 9831

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:09 PM CDTSevere Thunderstorm WarningOUNWilbarger36 min
Oct 21, 7:50 PM CDTSpecial Weather StatementOUNFoard, Knox25 min
Oct 21, 7:59 PM CDTSevere Thunderstorm WarningOUNClay, Wichita, Wilbarger46 min
Oct 21, 8:01 PM CDTSevere Thunderstorm WarningOUNFoard, Knox29 min
Oct 21, 8:10 PM CDTSevere Thunderstorm WarningOUNKnox35 min
Oct 21, 8:20 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger40 min
Oct 21, 8:57 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox, Wichita, Wilbarger48 min
Oct 21, 9:17 PM CDTAreal Flood AdvisoryOUNArcher, Baylor, Clay, Wichita, Wilbarger118 min
Oct 21, 9:34 PM CDTSpecial Weather StatementOUNClay26 min
Oct 21, 9:49 PM CDTSevere Thunderstorm WarningOUNArcher, Clay41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.